Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jan 8, 2005, 1:04 AM EST for Estill County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2005, 1:04 AM EST (06:04 UTC)
- Expired
- Jan 8, 2005, 5:00 AM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 080607 FFWJKL KYC065-081000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 104 AM EST SAT JAN 8 2005 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... ESTILL COUNTY IN EAST CENTRAL KENTUCKY THIS INCLUDES THE CITY OF IRVINE * UNTIL 500 AM EST * AT 101 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINS. DOPPLER RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN. THIS ADDITIONAL RAINFALL LIKELY WILL CAUSE FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON...WILLOW TREE...WEST IRVINE...WEEDON... UNION HALL...SANDHILL...RICE STATION...NORTH IRVINE...RAVENNA... WISEMANTOWN AND SOUTH IRVINE. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE-HALF INCH ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3758 8411 3759 8390 3776 8389 3776 8408 $$ HYSELL
1 follow-up statement
000 WGUS73 KJKL 080757 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 253 AM EST SAT JAN 8 2005 KYC065-081000- ESTILL KY- 253 AM EST SAT JAN 8 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM EST FOR ESTILL COUNTY... AT 250 AM EST...ESTILL COUNTY DISPATCH REPORTED CLEAR CREEK ROAD AND DARK HOLLOW ROAD JUST OFF HIGHWAY 52 NEAR IRVINE ARE CLOSED DUE TO HIGH WATER. WHILE ONLY AN ADDITIONAL ONE-TENTH OF AN INCH OR RAIN OR LESS IS EXPECTED THIS MORNING...RUNOFF FROM THE 1 TO 2 INCHES OF RAIN FELL EARLIER WILL CONTINUE TO CAUSE FLOODING PROBLEMS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WISEMANTOWN...SANDHILL...IRVINE...KINGS STATION... AND RAVENNA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3758 8411 3759 8390 3776 8389 3776 8408 $$ HYSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 10:45 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 7, 10:45 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1045 PM EST FRI JAN 7 2005 .DISCUSSION... 03Z SFC ANALYSIS SHOWS A COMPACT AREA OF LOW PRESSURE RIDING INTO CENTRAL KENTUCKY WITH ITS POTENT COLD FRONT CROSSING THE DEEP SOUTH. A LARGE AREA OF OVER-RUNNING RAIN IS FOUND NORTH AND WEST OF THE LOW/S WARM FRONT THAT STRETCHES EAST ALONG THE KENTUCKY/TENNESSEE BORDER. A DECENT BAROCLINIC ZONES EXISTS THROUGH EAST KENTUCKY WITH READINGS IN THE UPPER 30S IN THE FAR NORTHWEST AND UPPER 40S AT MIDDLESBORO IN THE FAR SOUTHEAST. ON RADAR...THE LARGE BATCH OF RAIN IS BEGINNING TO THIN OUT SOMEWHAT OVER TO THE WEST SO EXPECT JUST ANOTHER COUPLE OF HOURS OF IT BEFORE TAPERING TO SCATTERED SHOWERS. MOST LOCATIONS WILL SEE BETWEEN THREE QUARTERS AND ONE INCH OF RAINFALL...WITH A FEW LOCALLY HIGHER AMOUNTS. SO FAR THIS HAS LEAD TO MINOR FLOOD PROBLEMS IN A FEW OF OUR WESTERN COUNTIES WHERE URBAN AND SMALL STREAM FLOOD ADVISORIES HAVE BEEN ISSUED. PATCHY FOG IS ALSO ACCOMPANYING THE RAIN. HAVE UPDATED THE ZONES TO FINE TUNE THE CURRENT CONDITIONS AND BLEND THESE WITH THE REST OF THE FORECAST. THE GRIDS AND WEB GRAPHICS HAVE ALREADY BEEN ISSUED WITH UPDATED TEXT PRODUCTS TO FOLLOW SHORTLY. && .PREV DISCUSSION... 428 PM EST FRI JAN 7 2005 SHARP SHORTWAVE TRAVERSING CENTRAL PLAINS WILL SWIFTLY MOVE THROUGH THE OHIO VALLEY. WAA OUT AHEAD ALONG WITH AMPLE MOISTURE BEING DRAWN NORTH ON LOW LEVEL JET. BROAD SCALE LIFT ASSOCIATED WITH GOOD DYNAMICS. THIS ALL YIELDS AN EFFICIENT RAIN PRODUCING SYSTEM FOR TONIGHT. LIMITING FACTOR FOR WIDESPREAD FLOODING WILL BE THE FAST EXIT THIS SYSTEM WILL MAKE. SFC LOW PRESSURE TO CONTINUE TO DEVELOP AND MOVE NE RIGHT THROUGH E KY ALONG THE PATH OF AN INVERTED TROUGH THAT IS CURRENTLY EXTENDING IN OUR DIRECTION. AXIS OF HEAVIEST RAINFALL SHOULD BE ALONG AND NORTH OF A LINE FROM MOUNT VERNON TO CAMPTON TO WEST LIBERTY...WHERE ELEVATED CREEK LEVELS/FLOODED STREAMS WILL BE POSSIBLE AND MAYBE AN ISOLATED FLOODING REPORT. 1 TO 1.5 CAN BE EXPECTED ACROSS THIS AREA...WITH AMOUNTS OF 0.5 TO 0.75 ALONG THE VA BORDER. INTENSITY OF RAIN SHOULD TAPER OFF AROUND 9Z AND CUTOFF IN MOST AREAS BY 12Z WITH PASSAGE OF H5 TROUGH. WILL RUN WITH HEAVY RAIN POSSIBLE IN AFFECTED COUNTIES IN THE ZONES AND HIGHLIGHT FLOOD THREAT IN THE HWOJKL. HIGH PRESSURE BUILDS IN FOR SAT ALTHOUGH EXPECT MOSTLY CLOUDY SKIES TO CONTINUE THROUGH SAT NIGHT AS LOW LEVEL MOISTURE IS TRAPPED UNDER INVERSION. WINDS COME AROUND SUN IN ADVANCE OF LOW PRESS TAKING A CANADIAN ROUTE...SCOURING AWAY LOW LEVEL CLOUDS. THAT LOW BRINGS THE TAIL END OF A DYING COLD FRONT NEAR THE AREA LATE MONDAY. TEMPS WILL REMAIN MILD THROUGH THE SHORT TERM AND GENERALLY WENT WITH THE WARMER MET GUID. EXTENDED (MON-THU) LEANED TOWARDS ECMWF...PATTERN ALOFT CONTINUES TO SHOW A TRANSITION FROM ZONAL FLOW TO A MORE AMPLIFIED PATTERN...WITH LW TROF DEEPENING OVER THE CENTRAL U.S. AND THE LW RIDGE BUILDING OVER NORTHEAST U.S. GENERALLY STAYED CLOSE TO PREVIOUS FORECAST...RAISED POPS MONDAY NIGHT INTO TUESDAY...AS A WARM FRONT LIFTS OVER THE AREA. AN APPROACHING COLD FRONT WILL BRING ANOTHER ROUND OF RAIN THURSDAY AND FRIDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL FOR THE EXTENDED WITH SWLY FLOW THROUGH THURSDAY. HIGHS WILL RETURN TO NEAR NORMAL ON FRIDAY WITH NWLY FLOW AND CAA BEHIND THE COLD FRONT. FOR TEMPERATURES WENT WITH A BLEND OF THE ENSEMBLES AND MEX NUMBERS. 447 AM EST FRI JAN 7 2005 RADAR SHOWING A LARGE AREA OF PRECIPITATION MOVING THROUGH THE MID SOUTH AT 5 AM...ASSOCIATED WITH DIGGING PLAINS SHORT WAVE AND DEVELOPING SFC LOW PRESSURE WAVE. LOOKING AT THE RADAR LOOP...BEST ESTIMATE FOR ARRIVAL OF PRECIP WOULD BE MID MORNING FOR THE SOUTHWEST COUNTIES...EXTENDING NORTHEASTWARD FROM THAT POINT THROUGH THE AFTERNOON. TRIED TO WORD IT AS SUCH IN THE ZONES. COMPARING MODELS...ETA AND GFS WERE BOTH TRENDING FASTER WITH THIS SYSTEM. HOWEVER...ETA/NGM TRACK THE SFC LOW MUCH FURTHER WEST THAN GFS. THE UKMET AND ECMWF SOLUTIONS SUPPORT GFS TRACK THROUGH ABOUT THE FIRST 24 HOURS...THEN SUPPORT THE ETA TRACK FROM THAT POINT ON. OVERALL...THE UKMET SEEMED TO BE A GOOD COMPROMISE. LOOKING AT THE PRECIP PATTERN THROUGH 9Z...THE GFS APPEARS TO HAVE AN EXCELLENT HANDLE PRECIP AMOUNTS AND MOVEMENT OF THE MAIN AREA OF PRECIP. WITH THIS IN MIND....AND THE FACT THAT MUCH OF PRECIP SHOULD BE THROUGH OUR AREA IN THE FIRST 24 HOURS...MODEL OF CHOICE FOR THE FIRST 24 HOURS WAS THE GFS...THEN TOOK A BLEND OF GFS AND UKMET FOR THE REMAINDER OF THE SHORT TERM. EVERYONE SHOULD SEE RAIN TONIGHT...MODELS SHOWING STRONG 55 TO 65 KT LLJ MOVING INTO EASTERN KENTUCKY BETWEEN 0Z AND 6Z...WITH UPPER LEVEL DYNAMICS SUPPORTING ANY PRECIP AS EASTERN KENTUCKY IS IN FAVORED RRQ OF UPPER LEVEL JET. THIS COMBINED WITH SOUNDINGS SHOWING HIGH PWS ON THE ORDER OF A LITTLE OVER AN INCH...SYSTEM SHOULD BE AN EFFICIENT PRODUCER OF RAIN. CONSEQUENTLY INCREASED POPS AND QPF AMOUNTS IN THE ISC GRIDS FOR TONIGHT. HPC ALSO HAS AREA IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. SO A FEW LOCATIONS MAY SEE SOME MINOR FLOODING. FOR NOW DECIDED TO ADDRESS THIS IN THE HWO. FOR THE REST OF THE SHORT TERM...PRECIP MOVES OUT WITH COOLER TEMPS MOVING IN UNDER HIGH PRESSURE. GENERALLY WENT WITH A COMPROMISE ON TEMPS...BETWEEN MET AND MAV MOS GUIDANCE. EXPECT A RIDGE VALLEY SPLIT SAT NIGHT...SUN MORNING TIME FRAME WITH SOUTHERLY WINDS KICKING BACK IN ON THE BACK SIDE OF TRANSITIONING HIGH PRESSURE. FOR THE EXTENDED...STATIONARY BOUNDARY STILL SEEN SETTING UP SOMEWHERE IN THE OHIO VALLEY FOR NEXT WEEK...AND AGAIN WITH MULTIPLE SHORT WAVES TRACKING THROUGH THE REGION. SO A WARM...AND POSSIBLY WET PATTERN SETTING UP FOR NEXT WEEK. FEW IF ANY CHANGES HERE AS EXTENDED PKG WAS IN GOOD SHAPE. && 1030 PM EST THU JAN 6 2005 02Z SFC ANALYSIS SHOWS HIGH PRESSURE BUILDING INTO KENTUCKY AS LOW PRESSURE AND A COLD FRONT SLINK AWAY FROM THE STATE. LOW CLOUDS COVER EAST KENTUCKY IN THE WAKE OF THE FRONT WITH EVEN A FEW PATCHES OF DRIZZLE DRIFTING THROUGH...SHOWING UP ON RADAR AT ABOUT 20 DBZ. LIGHT WEST WINDS ARE BRINGING IN COLDER AIR BENEATH THE CLOUDS WITH TEMPERATURES FALLING INTO THE UPPER 30S. UPDATED THE GRIDS TO BETTER MATCH CURRENT TEMPS AND DEWPOINTS. ALSO UPPED THE SKY COVER AND ALLOWED AREAS OF DRIZZLE TO CONTINUE FOR A FEW MORE HOURS OVERNIGHT. THE REST OF THE FORECAST WAS LEFT UNCHANGED. GRIDS...GRAPHICS AND TEXT PRODUCTS HAVE BEEN ISSUED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
Hazardous weather outlook, Jan 7, 3:14 PM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 314 PM EST FRI JAN 7 2005 KYZ044-050>052-058>060-069-104-106-108-111-081200- BATH-ELLIOTT-ESTILL-FLEMING-JACKSON-LEE-MENIFEE-MONTGOMERY-MORGAN- POWELL-ROWAN-WOLFE- INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG... FRENCHBURG...IRVINE...MCKEE...MOREHEAD...MOUNT STERLING... OWINGSVILLE...SANDY HOOK...STANTON AND WEST LIBERTY 314 PM EST FRI JAN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. RAIN MAY BE HEAVY AT TIMES TONIGHT. RAINFALL AMOUNTS OF AROUND ONE AND ONE QUARTER INCH ARE POSSIBLE. THIS MAY RESULT IN MINOR FLOODING OF LOW WATER CROSSINGS AND STREAMS. REMEMBER...AT NIGHT IT IS MUCH HARDER TO SEE FLOODED AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. KYZ068-079-080-083>088-107-109-110-112>120-081200- BELL-BREATHITT-CLAY-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LAUREL-LESLIE- LETCHER-MAGOFFIN-MARTIN-MCCREARY-OWSLEY-PERRY-PIKE-PULASKI- ROCKCASTLE-WAYNE-WHITLEY- INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HARLAN... HAZARD...HINDMAN...HYDEN...INEZ...JACKSON...LONDON...MANCHESTER... MIDDLESBORO...MONTICELLO...MOUNT VERNON...PAINTSVILLE...PIKEVILLE... PINEVILLE...PRESTONSBURG...SALYERSVILLE...SOMERSET...WHITESBURG... WHITLEY CITY AND WILLIAMSBURG 314 PM EST FRI JAN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. UP TO ONE INCH OF RAIN IS EXPECTED TO FALL TONIGHT...BUT FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS. OUDEMAN
In the hours before
Local storm report, Jan 7, 11:06 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1106 PM EST FRI JAN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD SOMERSET 37.08N 84.61W
01/07/2005 PULASKI KY LAW ENFORCEMENT
VEHICLE STALLED IN HIGH WATER ACROSS NOMANS ROAD NEAR
SOMERSET. HIGH WATER ALSO REPORTED AT THE INTERSECTION OF
HIGHWAY 39 AND 1317 AS WELL AS ON HIGHWAY 635 NEAR
HIGHWAY 27.
&&
PHYSELLLocal storm report, Jan 7, 11:24 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1124 PM EST FRI JAN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM FLASH FLOOD SOMERSET 37.08N 84.61W
01/07/2005 PULASKI KY LAW ENFORCEMENT
HIGHWAY 3260 CLOSED IN SOMERSET DUE TO WATER FLOWING OVER
A BRIDGE.
&&
HYSELLLocal storm report, Jan 8, 12:14 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1214 AM EST SAT JAN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM FLASH FLOOD MCKEE 37.43N 84.00W
01/08/2005 JACKSON KY LAW ENFORCEMENT
OVER ONE FOOT OF WATER WAS FLOWING ACROSS HIGHWAY 421 IN
MCKEE.
&&
HYSELLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 10:55 PM EST | Flash Flood Warning | JKL | Pulaski | 4 hr |
| Jan 8, 12:08 AM EST | Flash Flood Warning | JKL | Jackson | 3 hr |
| Jan 8, 12:45 AM EST | Flash Flood Warning | JKL | Rockcastle | 4 hr |
| Jan 8, 1:08 AM EST | Flash Flood Warning | JKL | Lee | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.